Abstract

Abstract 4182

Heparin treatment may result in an adverse effect because of the formation of antibodies against heparin-platelet factor 4 (H-PF4) complexes, which in turn leads to platelet/endothelial cell activation followed by heparin-induced thrombocytopenia (HIT). Several recent publications have reported a higher incidence of H-PF4 antibodies in patients treated with contaminated heparin. The main contaminant in recalled heparin was identified to be oversulfated chondroitin sulfate (OSCS), the same compound known to have caused several deaths due to generation of bradykinin, a potent vasoactive mediator, and generation of C3a and C5a, potent anaphylatoxins derived from complement proteins. It is known that the quality-control measures in the European community and the United States are stringent; such control measures are not enforced in other countries. In our experience, that was performed prior to the global recall of contaminated heparins and the implementation of new analytical procedures, 11 of 47 cardiovascular surgery patients who have undergone heparin therapy were H-PF4 antibody positive by serotonin release assay. Of the 11 patients who showed positive H-PF4 antibody, only 5 of whom had thrombocytopenia and the remaining 6 patients did not show thrombocytopenia or any adverse effects. Even though a greater prevalence of H-PF4 antibody has also been reported with the bovine heparin preparations, the increase in prevalence of these antibodies may also be due to the quality of heparin used. Our subsequent study in another fifty cardiovascular surgery patients, who underwent heparin therapy, did not show any positive H-PF4 antibody. This demonstrates that the quality of heparin used may play a role in the generation of H-PF4 antibodies. Published reports suggest that the hypersulfated glycosaminoglycans such as the pentosan polysulfate also produces a much higher incidence of H-PF4 antibodies. Several other contaminants, such as the oversulfated derivatives of dermatan sulfate, heparin sulfate and heparin, may also be present in substandard heparin preparations. Thus, the higher generation of H-PF4 antibodies in these patients observed may be due to the heparin used; and heparin needs to be re-evaluated and subject to quality-control measures when a batch of heparin shows higher prevalence of H-PF4 antibodies. Also, to confirm true HIT in heparin treated patients, it is important to identify the functional forms of these H-PF4 antibodies.

Disclosures:

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.